Harvard Heart Letter

Ask the doctor: Can eye drops for glaucoma affect the heart?

Ask the doctor

Can eye drops for glaucoma affect the heart?

Q. I was recently diagnosed with glaucoma. My eye doctor prescribed eye drops called Timoptic to reduce the pressure inside my eyes. After just a short time I had to stop using them because they made me dizzy and my heartbeat felt strange. What's the connection between eye drops and the heart? Is this common? What else can I do for my eyes?

A. The active ingredient in Timoptic is timolol, a beta blocker. It lowers pressure inside the eye by reducing the production of aqueous humor, the fluid that nourishes the lens and the cells lining the cornea. Some of the drug gets into the bloodstream through the nasolacrimal canal, the channel that makes your nose stuffy when you cry. As you have discovered, beta blocker eye drops can slow the heartbeat and alter blood pressure. These are the very reasons why oral beta blockers are prescribed for people with high blood pressure and some other forms of heart disease.

Beta blockers were once the standard treatment for glaucoma. But cardiovascular side effects, like the ones you experienced, limited their use. They can also worsen heart failure and aggravate asthma or other breathing problems. An array of new drugs introduced since the mid-1990s has edged beta blockers aside as the first therapy doctors turn to when fighting glaucoma.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »